Iowa, 2007

Tornadoes and Flash Flooding in Iowa, May 6 to 7, 2007

May 6 to 7, 2007 · NWS DMX · 41 events in 18 counties and zones

S. Iowa was in the strong southwest flow on the front side of this system.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.4 million
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very strong upper level low pressure trough had carved out over the western U.S. Iowa was in the strong southwest flow on the front side of this system. A surface warm front lifted north into southwest Iowa during the evening of the 5th. The airmass became quite unstable with plenty of deep moisture advection into the areas. Precipitable water values were in the 1.5 to 1.75 inch range by midnight. The lifted index fell to the -6 to -8 C. There was a reasonable amount of CAPE available with about 2500 J/kg at the onset of the event. The LCL was around 1000 meters and the freezing level was a relatively high 13,500 feet. With the warm front in the vicinity, there was a considerable amount of helicity present with values in the 300 to 550 range. During the evening of the 5th, most of the significant convection remained to the west of the DMX CWA. After midnight, the low level jet increased to 50 to 70 kts and began to veer. This helped push the convection east during the overnight hours. Strong cells developed in southwest Iowa near the warm frontal boundary. Two tornadoes occurred with this initial set of convection. An EF2 tornado touched down in Cass County. The tornado first developed right on the southern Cass County line, from highway 71 to three quarters of a mile west. Four farmsteads were damaged along county road G66 within the mile west of highway 71, producing damage up to EF1. The tornado narrowed slightly and intensified in the next mile, downing two sets of metal electrical transmission poles. The most severe damage occurred at a farm service and grain elevator business on highway 71. This was 2 miles into Cass County or 3 miles south of the town of Lyman. EF2 damage occurred at this site with winds estimated at 120-130 mph. The average path width was 100 to 200 yards, with a maximum width of about one half mile. Empty semi trailers were flipped, two tall grain bins were flattened. A large metal clad truck service building was flattened on the south end and much of the roof was off the north end. The west part of the roof of an office building was torn off and the wall collapsed. The house at the north end of the site had windows blown out and part of the roof damaged. The tornado continued north along and just east of highway 71 for another two miles causing some damage to homes with some outbuildings unroofed or destroyed. The last apparent damage along the tornado path occurred two miles northeast of Lyman where power poles were snapped. Several areas between Cumberland and Anita were also surveyed. Damage along this path was consistent with straight line winds of 70 to 90 mph. Damage included downed trees and sheet metal torn off sheds and outbuildings. A storage building in Anita was significantly damaged. A total of 115 to 120 homes were damaged in Cass County by the storm. As the night progressed, a bow echo advanced into the state from the southwest. There were several reports of high winds and hail with this line. One of the storm in the line produced a small EF0 tornado in Union County. Some damage occurred at several farmsteads along the path. This same cell produced very large hail with hail up to baseball size reported in the Afton area. The hail was wind driven, damaging skylights, windows, and cars. Hail stones were driven through car windshields and also through windows in houses. Some damage even occurred inside of two homes as the hail stones continued inside of the house. This was the most significant hail from the storms. The hail reportedly piled up several inches deep and lasted for at least 4 hours after the storm. In the survey conducted by the Emergency Manager it was found that in Afton, 236 primary buildings and 174 out buildings and garages had moderate hail damage consisting of roof damage...primarily to the slopes facing south and west. All roof vents and eves, either aluminum or plastic, were damaged. Almost 100 percent of the buildings with south-facing windows had damage to screens, broken glass storm windows, interior single and double pane windows, and in cases of plastic framed windows even the sashes and stools were damaged. All siding was damaged on those sides no matter of the material. In the rural areas around Afton, 30 of the 38 residences received moderate damage. In Arispe, 5 miles south of Afton, hail damage occurred, but was not as severe with 40 residences reporting minor damage and 30 out buildings being damaged. All together, 346 vehicles were hail damaged and many had Windows broken completely out. Twenty three campers suffered vent and sky lite damages as well as exterior damages. Hardly any of the skylights withstood the hail, either in campers or houses. Though many of the storms produced hail, much of it was under one half inch in diameter. Another brief tornado touched town in Guthrie County south of Bayard. The tornado caused EF1 damage. A roof was blown off of a building there, and blown westward. Wind was the primary threat with the storms. There were several reports of trees downed by the high winds, barns, and outbuildings being blown over or destroyed. A semi-tractortrailer was blown off of Interstate 80 west of Adair. The event turned into a significant event both in areal coverage, as well as for its variety of weather features. Flooding became a significant problem later in the event with several reports of 3 to 5 inch rainfall received. Flash flooding occurred over parts of southwest into west central Iowa. Cass, Audubon, and Carroll Counties were the hardest hit. Areal flood warnings were issued for these counties. Widespread flooding too place, with Cass County hard hit. The Governor of Iowa, Chet Culver, declared a state disaster for several counties across southwest and south central Iowa due to the flash flooding. This included Decatur County in the Des Moines CWA. Toward dawn, high winds became a problem over parts of northwest Iowa. The winds affected a 6 county area with wind gusts in the 50 to 65 MPH range for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 5, 2:40 PM CST, 11 hours earlier.

Area forecast discussion, May 5, 2:40 PM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SAT MAY 5 2007

.DISCUSSION...

BLOCKING PATTERN REMAINS OVER THE CONUS THROUGH AT LEAST 48 HOURS.
THE CONTINUED SLOW PROGRESSION OF THE TROUGH OVER THE CENTRAL PLAINS
REMAINS THE FOCUS FOR THIS FORECAST.  UA ANALYSIS THIS A.M. SHOWED A
WARM AND DRY SLUG OF AIR OVER WESTERN IOWA AT 850 MB.  FURTHER EAST
WE ARE STILL UNDER SOME INFLUENCE OF THE HIGH OUT EAST.  SOUNDINGS
INDICATE DECENT CAP OVER IOWA LOCATIONS THROUGH 03Z.  AFTER 03Z THE
CAP WEAKENS AND WE COULD SEE SOME THUNDER DEVELOP THOUGH A MORE
LIKELY SCENARIO IS THE ACTIVITY TO OUR WEST WILL MAKE ITS WAY INTO
OUR WESTERN PERIPHERY. SOME HEAVY RAIN LIKELY TONIGHT OVER THE
WESTERN QUARTER OF THE CWA MAINLY AFTER MIDNIGHT.  ONLY SEVERE
THREAT...AND ITS A CONDITIONAL ONE...REMAINS OVER SOUTHWEST IOWA
NEAR THE WARM FRONT.  IF THE CAP WEAKENS OR BREAKS WE SHOULD HAVE NO
TROUBLE LIGHTING THINGS UP IN THE SOUTHWEST.

FOR SUNDAY...SCENARIO REMAINS INTERESTING.  105KT SPEED MAX ROUNDS
THE UPPER LEVEL SYSTEM THEN RETROGRADES SOME AS IT HEADS INTO THE
DKTAS.  THIS CAUSES A BACKING FLOW OVER IOWA AND PULLS THUNDER
CHANCES BACK WEST.  THE UPDATED SWODY2 CAUGHT THIS AS WELL AND
PULLED THE SLIGHT CHANCE OUT OF CENTRAL IOWA.  IF THAT SCENARIO PANS
OUT THEN WE MAY BE IN ANOTHER HURRY UP AND WAIT MODE TOMORROW.  I
WILL LET THE EVENING/MID SHIFT GET A LOOK AT ONE MORE RUN BEFORE WE
MAKE ANY BIG CHANGES TO THE HWO AND GRIDS.  THE SYSTEM FINALLY MOVES
EAST LATE SUNDAY AND MONDAY.  A POTENTIAL HEAVY RAIN SCENARIO
SETTING UP FOR SUNDAY NIGHT/MONDAY.  SOME SEVERE POTENTIAL MONDAY
WITH 2500-3000 CAPES OVER SRN IA. THERE IS FAIRLY BIG DIFFERENCES
BETWEEN THE 06Z AND 12Z RUNS FOR BEYOND MONDAY SO NO MAJOR CHANGES
WERE MADE AT THIS TIME BEYOND MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, May 5, 7:36 PM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
836 PM CDT SAT MAY 5 2007

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>083-
092>094-061100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
836 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT WITH SOME OF THEM
PRODUCING HIGH WINDS AND LARGE HAIL. A TORNADO IS ALSO POSSIBLE
WITH SOME OF THE STORMS. THE BEST CHANCE IS FOR AREAS WEST OF A
MT. AYR TO ROCKWELL CITY LINE..

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE SUNDAY INTO EARLY NEXT
WEEK. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SUNDAY NIGHT WITH
A BETTER CHANCE ON MONDAY.  THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND. HEAVY RAINFALL MAY ALSO OCCUR FROM SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED UNTIL AFTER MIDNIGHT
SUNDAY MORNING...AGAIN SUNDAY EVENING...AND AGAIN ON MONDAY.

IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-
084>086-095>097-061100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
836 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON INTO EARLY
NEXT WEEK. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SUNDAY NIGHT
WITH A BETTER CHANCE ON MONDAY.  THE MAIN THREAT FROM THE STORMS
WILL BE LARGE HAIL AND DAMAGING WIND. HEAVY RAINFALL MAY ALSO OCCUR
SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT AND MONDAY.

The radar

The Omaha radar (KOAX), 117 km away, was scanning. The volume nearest the first event began at 07:37 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 10 flash flood, 8 high wind, 4 hail, 3 tornado, 3 flood. Local standard time, as filed.

Tornado, Cass

When
May 6, 1:40 AM CST to 1:49 AM CST
Where
Cass County, 9.35 mi ESE of Griswold to 3.52 mi WSW of Cumberland
Rating
EF2
Path length
7.43 mi
Path width
830 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
41.178, -94.984

Tornado touched down on the southern Cass County line and moved northeast. The last 2 miles of the track showed an intermittent nature. Average path width was 100 to 200 yards wide with a maximum width of about one half mile. Estimated wind speed was 120 to 130 MPH.

Hail, Cass

When
May 6, 1:54 AM CST
Where
Cass County, 2.08 mi N of Fletcher Chapel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.330, -95.000

Thunderstorm Wind, Cass

When
May 6, 2:00 AM CST
Where
Cass County, Anita
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
41.450, -94.770

Thunderstorm Wind, Taylor

When
May 6, 2:20 AM CST to 2:30 AM CST
Where
Taylor County, 12 mi NW of Gravity
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.893, -94.892

Thunderstorm Wind, Adair

When
May 6, 2:30 AM CST
Where
Adair County, Adair
Measured
57 kt (66 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
41.500, -94.650

Flash Flood, Cass

When
May 6, 2:42 AM CST to 9:15 AM CST
Where
Cass County, 0.52 mi E of Atlantic
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.400, -95.010

Thunderstorm Wind, Guthrie

When
May 6, 2:45 AM CST
Where
Guthrie County, Bayard
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.850, -94.570

Flash Flood, Cass

When
May 6, 2:48 AM CST to 9:15 AM CST
Where
Cass County, 2.6 mi W of Cumberland
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.270, -94.930

Thunderstorm Wind, Adams

When
May 6, 2:50 AM CST
Where
Adams County, 0.87 mi NW of Corning
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
40.990, -94.740

Flash Flood, Cass

When
May 6, 2:55 AM CST to 9:15 AM CST
Where
Cass County, 2.6 mi W of Cumberland
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
41.270, -94.930

Flash Flood, Cass

When
May 6, 2:55 AM CST to 9:15 AM CST
Where
Cass County, 3.5 mi S of Atlantic
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
41.350, -95.010

Flash Flood, Cass

When
May 6, 3:08 AM CST to 9:15 AM CST
Where
Cass County, 0.52 mi E of Atlantic
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.400, -95.010

Thunderstorm Wind, Adair

When
May 6, 3:12 AM CST
Where
Adair County, 1.7 mi WSW of Adair
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.490, -94.680

Thunderstorm Wind, Adair

When
May 6, 3:17 AM CST
Where
Adair County, 0.52 mi E of Bridgewater
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.250, -94.670

Hail, Union

When
May 6, 3:20 AM CST
Where
Union County, Afton
Measured
1.75 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.030, -94.200

Thunderstorm Wind, Guthrie

When
May 6, 3:25 AM CST
Where
Guthrie County, 5.86 mi SE of North Branch
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.590, -94.640

Hail, Union

When
May 6, 3:25 AM CST
Where
Union County, Arispe
Measured
2 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.950, -94.220

Hail, Union

When
May 6, 3:30 AM CST
Where
Union County, Afton
Measured
2.75 in hail
Property damage
$750,000
Reported by
Broadcast Media
Coordinates
41.030, -94.200

Thunderstorm Wind, Guthrie

When
May 6, 3:37 AM CST
Where
Guthrie County, 2.59 mi NW of Yale
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.810, -94.560

Tornado, Guthrie

When
May 6, 3:37 AM CST to 3:39 AM CST
Where
Guthrie County, 3 mi S of Bayard to 3 mi SSE of Bayard
Rating
EF1
Path length
1.17 mi
Path width
50 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.807, -94.570

Tornado was on the ground briefly, but took the roof off of a building and blew it westward.

Tornado, Union

When
May 6, 3:45 AM CST to 3:50 AM CST
Where
Union County, 3 mi NW of Thayer to 2 mi SE of Lorimor
Rating
EF0
Path length
4.2 mi
Path width
50 yd
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.061, -94.091

Tornado formed on the back side of a bow echo. Damage was limited to EF0, but evidence suggested weak circulation.

Thunderstorm Wind, Guthrie

When
May 6, 3:50 AM CST
Where
Guthrie County, 2.14 mi SSE of Jamaica
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.820, -94.310

Thunderstorm Wind, Guthrie

When
May 6, 3:53 AM CST
Where
Guthrie County, 0.52 mi E of Jamaica
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.850, -94.310

Flash Flood, Cass

When
May 6, 4:15 AM CST to 9:15 AM CST
Where
Cass County, 0.52 mi E of Griswold
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
41.230, -95.140

Thunderstorm Wind, Warren

When
May 6, 4:15 AM CST
Where
Warren County, 2.94 mi NW of New Virginia
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
41.210, -93.770

Thunderstorm Wind, Warren

When
May 6, 4:19 AM CST
Where
Warren County, 2.94 mi NW of New Virginia
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.210, -93.770

Flash Flood, Audubon

When
May 6, 4:20 AM CST to 9:00 AM CST
Where
Audubon County, Audubon
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.720, -94.930

High Wind, Emmet

When
May 6, 4:30 AM CST to 11:00 AM CST
Where
Emmet forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
May 6, 4:30 AM CST to 11:00 AM CST
Where
Hamilton forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$25,000
Reported by
AWOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Palo Alto

When
May 6, 4:30 AM CST to 11:00 AM CST
Where
Palo Alto forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
Mesonet
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

High Wind, Pocahontas

When
May 6, 4:30 AM CST to 11:00 AM CST
Where
Pocahontas forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High Wind, Humboldt

When
May 6, 4:30 AM CST to 11:00 AM CST
Where
Humboldt forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

High Wind, Webster

When
May 6, 4:30 AM CST to 11:00 AM CST
Where
Webster forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

High Wind, Wright

When
May 6, 4:30 AM CST to 11:00 AM CST
Where
Wright forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

High Wind, Kossuth

When
May 6, 4:30 AM CST to 11:00 AM CST
Where
Kossuth forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
Mesonet
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Flash Flood, Sac

When
May 6, 4:35 AM CST to 8:30 AM CST
Where
Sac County, Sac City
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.420, -95.000

Flash Flood, Audubon

When
May 6, 5:20 AM CST to 9:00 AM CST
Where
Audubon County, 0.86 mi SW of Audubon Arpt
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.690, -94.930

Flash Flood, Audubon

When
May 6, 5:42 AM CST to 9:00 AM CST
Where
Audubon County, 0.69 mi N of Exira
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.590, -94.880

Flood, Carroll

When
May 6, 8:45 AM CST to 8:45 PM CST
Where
Carroll County, Lanesboro to Templeton
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
42.180, -94.700

Flood, Audubon

When
May 6, 8:54 AM CST to 9:00 PM CST
Where
Audubon County, Gray to Exira
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
41.850, -94.980

Flood, Cass

When
May 6, 9:18 AM CST to May 7, 9:15 AM CST
Where
Cass County, Anita to Griswold
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
41.450, -94.770

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyThe tornado archive for Iowa, 2007Warnings in Iowa, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19917, 19914, 23010, 19964, 23012, 19904, 23017, 19905, 19926, 19906, 19907, 19908, 19918, 19919, 19915, 19920, 20598, 19916, 19921, 23489, 19933, 19922, 19923, 19909, 19924, 19925, 19910, 19927, 19928, 19929, 19930, 19931, 19932, 19936, 19938, 19911, 19912, 19913, 20713, 20714, and more.